Alert archive / North Carolina / Tornado Warnings in 2013
Tornado Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jan 30, 2013, 12:45 PM EST for Cherokee County, Clay County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2013, 12:45 PM EST (17:45 UTC)
- Expired
- Jan 30, 2013, 1:15 PM EST
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 12:50 PM EST | TSTM WND DMG | Andrews, NC | SEVERAL TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 30, 5:51 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
087
WFUS54 KMRX 301745
TORMRX
NCC039-043-301815-
/O.NEW.KMRX.TO.W.0003.130130T1745Z-130130T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EST WED JAN 30 2013
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
NORTHERN CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
* UNTIL 115 PM EST
* AT 1244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ANDREWS.
DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
TOPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3522 8403 3524 8400 3522 8395 3526 8384
3525 8374 3526 8371 3523 8368 3521 8371
3519 8371 3516 8373 3515 8367 3503 8389
TIME...MOT...LOC 1745Z 237DEG 50KT 3519 8383
$$
DH2 follow-up statements
886
WWUS54 KMRX 301752
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EST WED JAN 30 2013
NCC039-043-301815-
/O.CON.KMRX.TO.W.0003.000000T0000Z-130130T1815Z/
CHEROKEE NC-CLAY NC-
1252 PM EST WED JAN 30 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM EST FOR CLAY AND
CHEROKEE COUNTIES...
AT 1249 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR
ANDREWS...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
TOPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3522 8403 3524 8400 3522 8395 3526 8384
3525 8374 3526 8371 3523 8368 3521 8371
3519 8371 3516 8373 3515 8367 3503 8389
TIME...MOT...LOC 1752Z 237DEG 50KT 3523 8378
$$
DH391
WWUS54 KMRX 301814
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EST WED JAN 30 2013
NCC039-043-301824-
/O.EXP.KMRX.TO.W.0003.000000T0000Z-130130T1815Z/
CHEROKEE NC-CLAY NC-
114 PM EST WED JAN 30 2013
...THE TORNADO WARNING FOR CLAY AND CHEROKEE COUNTIES WILL EXPIRE AT
115 PM EST...
THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3522 8403 3524 8400 3522 8395 3526 8384
3525 8374 3526 8371 3523 8368 3521 8371
3519 8371 3516 8373 3515 8367 3503 8389
TIME...MOT...LOC 1814Z 237DEG 50KT 3540 8346
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jan 30, 11:25 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jan 30, 11:25 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1125 AM EST WED JAN 30 2013
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT OVER MIDDLE TN...WITH
UNSEASONABLY WARM AND MOIST AIR REMAINING AHEAD OF IT. AREA RADARS
REVEAL A LARGE AREA OF SHOWERS OVER THE FORECAST AREA...WITH SOME
EMBEDDED TSTORMS ON ITS FRONT EDGE ALONG THE FOOTHILLS OF THE
SOUTHERN APPALACHIANS. A HIGHLY AMPLIFIED UPPER-LEVEL TROUGH OVER
THE PLAINS WILL CONTINUE TO SWING EASTWARD THIS AFTERNOON...AND WILL
CONTINUE TO GENERATE AN EXTENSIVE AREA OF SHOWERS OVER THE FORECAST
AREA AS THE COLD FRONT SLOWLY MOVES THROUGH. MODELS INDICATE THAT
ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE OVER THE FORECAST AREA
THIS AFTERNOON...SO THINK A FLOOD WATCH WOULD BE PRUDENT WITH THE
GROUND ALREADY SATURATED FROM RAINFALL EARLIER THIS MONTH. AS FOR
THE WIND ADVISORIES/WARNINGS...IT APPEARS THAT WINDS MAY NOT REACH
ADVISORY CRITERIA OUTSIDE OF ANY CONVECTIVE ACTIVITY ON THE LEADING
EDGE OF THE PRECIP...BUT WILL LET THE WIND ADVISORY CONTINUE THROUGH
THE AFTERNOON JUST IN CASE.
OVERALL...WILL PLAN TO UPDATE THE FORECAST ISSUE A FLOOD WATCH AREA
WIDE TO ACCOUNT FOR THE ADDITIONAL RAINFALL EXPECTED THIS AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 32 45 28 40 / 100 40 10 20 10
KNOXVILLE AIRPORT, TN 69 31 41 24 36 / 100 60 10 40 10
OAK RIDGE, TN 69 31 41 23 34 / 100 60 10 30 10
TRI CITIES AIRPORT, TN 67 30 37 22 30 / 100 80 10 50 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
FLOOD WATCH UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MCMINN...MEIGS...NW
BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
COCKE...NORTHWEST GREENE...NORTHWEST MONROE...ROANE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...
HAMILTON...MARION...MORGAN...RHEA...SCOTT TN...SEQUATCHIE.
VA...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: RUSSELL...WASHINGTON.
FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: SCOTT.
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...WISE.
&&
DMGHazardous weather outlook, Jan 30, 4:38 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 438 AM EST WED JAN 30 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-310945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 438 AM EST WED JAN 30 2013 /338 AM CST WED JAN 30 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... STRONG AND DAMAGING WINDS ARE EXPECTED TODAY AHEAD OF A STRONG COLD FRONT. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST NORTHEAST ACROSS THE CUMBERLAND PLATEAU AND SEQUATCHIE VALLEY THIS MORNING... AND PROGRESS EASTWARD THROUGH THE VALLEY COUNTIES AND INTO THE SOUTHERN APPALACHIANS BY THIS AFTERNOON. DAMAGING WINDS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES ARE THE MAIN THREATS WITH THESE STORMS. A TORNADO WATCH AND WARNINGS MAY BE REQUIRED FOR THE FORECAST AREA LATER THIS MORNING. FOR MORE INFORMATION...PLEASE ALSO SEE OUR HIGH WIND WARNING AND WIND ADVISORY PRODUCT. MUCH COLDER AIR FLOWS INTO THE REGION TONIGHT WITH A CHANCE OF A LIGHT SNOW ACCUMULATION ACROSS THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA...AND NORTHEAST TENNESSEE INCLUDING THE SMOKY MOUNTAINS. SNOWFALL ACCUMULATIONS OF UP TO 2 INCHES COULD OCCUR IN THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WEAK FAST MOVING SYSTEM MAY BRING SOME LIGHT SNOW MAINLY TO THE NORTHERN HALF OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA THURSDAY NIGHT...WITH SOME MINOR SNOW ACCUMULATIONS POSSIBLE IN THE HIGHER ELEVATIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING AND AFTERNOON. TG
In the hours before
Special weather statement, Jan 30, 9:36 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 936 AM EST WED JAN 30 2013 VAZ002-301515- WISE VA- 936 AM EST WED JAN 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON AND WISE COUNTIES UNTIL 1015 AM EST... AT 933 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYNCH...OR 8 MILES SOUTHWEST OF WHITESBURG...MOVING NORTHEAST AT 55 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE... PARDEE...COEBURN...POUND AND ST. PAUL. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. 17
Special weather statement, Jan 30, 9:52 AM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 952 AM EST WED JAN 30 2013 TNZ015-016-VAZ005-301530- HANCOCK TN-HAWKINS TN-SCOTT VA- 952 AM EST WED JAN 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...HAWKINS AND HANCOCK COUNTIES UNTIL 1030 AM EST... AT 951 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG STONE GAP TO SNEEDVILLE...AND MOVING NORTHEAST AT 50 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROGERSVILLE...GATE CITY...SURGOINSVILLE...WEBER CITY...KLONDIKE...MCCLOUD...KYLES FORD...KEPLER...DUFFIELD...OKOLONA...CHURCH HILL...MOUNT CARMEL... CLINCHPORT...FORT BLACKMORE...DUNGANNON...NICKELSVILLE AND HILTONS. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. 17
Local storm report, Jan 30, 9:58 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 AM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLOOD PIKEVILLE 35.61N 85.20W
01/30/2013 BLEDSOE TN 911 CALL CENTER
FEW ROADS CLOSED DUE TO HEAVY RAINS.
&&Local storm report, Jan 30, 11:53 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 AM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND DMG ELIZABETHTON 36.34N 82.23W
01/30/2013 CARTER TN BROADCAST MEDIA
TREE DOWN IN THE BILTMORE COMMUNITY.
&&Local storm report, Jan 30, 12:27 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND GST 10 WSW MURPHY 35.04N 84.19W
01/30/2013 E50 MPH CHEROKEE NC AMATEUR RADIO
4 MILES EAST OF THE TENNESSEE STATE LINE.
&&Local storm report, Jan 30, 12:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1240 PM EST WED JAN 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 4 NW BRASSTOWN 35.06N 83.96W
01/30/2013 E0.75 INCH CHEROKEE NC AMATEUR RADIO
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 11:36 AM EST | Flood Watch | MRX | Cherokee, Clay | 10 hr |
| Jan 30, 12:08 PM EST | Tornado Warning | MRX | Cherokee, Clay | 37 min |
| Jan 30, 1:12 PM EST | Areal Flood Advisory | MRX | Cherokee, Clay | 4 hr |
| Jan 30, 5:02 PM EST | Areal Flood Warning | MRX | Cherokee, Clay | 6 hr |
Nearby
Tornado Warnings in North Carolina, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.